California, 2003

Rip Current in California, July 21, 2003

July 21, 2003 · NWS SGX · 1 event in 1 county or zone

A young man waded into the surf towards dusk when the beach was unmanned by lifeguards. He was not a strong swimmer and got caught in a rip current.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A young man waded into the surf towards dusk when the beach was unmanned by lifeguards. He was not a strong swimmer and got caught in a rip current. His body was found 5 days later, 600 yards offshore and 2.75 miles northwest of where he was last seen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 21, 1:30 PM PST, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 21, 1:30 PM PST, 5 hours 40 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT MON JUL 21 2003

.SYNOPSIS...A SHALLOW MARINE LAYER AND ONSHORE FLOW WILL CONTINUE
COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. MOISTURE IN
SOUTHEAST FLOW ALOFT WILL BRING MORE CLOUDS AND A FEW SPRINKLES
TONIGHT INTO WEDNESDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS EACH DAY THIS WEEK. OTHERWISE...HIGH PRESSURE
ALOFT WILL KEEP THE WEATHER FAIR WITH HOT DAYS INLAND.

.DISCUSSION...THERE WERE AREAS OF COASTAL LOW CLOUDS AND FOG THIS AM
WITH STRATUS FAIRLY EXTENSIVE OFFSHORE. SE FLOW ALOFT BROUGHT MID AND
HI LEVEL MOISTURE FOR NOCTURNAL AZ/SONORA THUNDERSTORMS. THE 12Z NKX
SOUNDING HAD A SURFACE BASED INVERSION AND SHOWED WARMING THROUGH THE
MID AND LOW LEVELS. ONSHORE GRADIENTS WITH ABOUT 5 MB SAN-IPL.

STRONG UPPER HI TO CONTINUE OVER THE SW THROUGH THE SHORT TERM...
WEAKENING A LITTLE THU. LOTS OF MID AND HI LEVEL MOISTURE PROGED TO
FLOW OVER THE AREA IN ELY FLOW TONIGHT THROUGH EARLY WED. THIS WILL
BRING A THREAT OF THUNDERSTORMS OVER AND NEAR THE MOUNTAINS...MAINLY
IN THE AFTERNOONS. HOWEVER...THERE COULD BE TOO MUCH CLOUD COVER FOR
ORGANIZED CONVECTION WITH JUST SCATTERED SPRINKLES POSSIBLE IN ALL
AREAS INTO WED AM. THE MARINE LAYER WILL REMAIN FAIRLY SHALLOW AND
WILL PROBABLY BE DISRUPTED BY THE MID AND HI CLOUDS. THE DEEP MOISTURE
GENERALLY DECREASES WEDNESDAY INTO THU. MAX TEMPS WILL DEPEND ON THE
EXACT AMOUNT OF CLOUD COVER. SHOULD BE A LITTLE COOLER IN MOST AREAS
TUE AND WED AND THEN WARMING A LITTLE THU. FIRE WEATHER WATCH FOR DRY
LIGHTNING TUE.

LONGER RANGE PROGS INDICATE THE UPPER HI WILL WEAKEN WITH LESS
MONSOONAL MOISTURE LATE THIS WEEK THEN STRENGTHENS WITH MORE MOISTURE
EARLY NEXT WEEK. WILL CONTINUE A CHANCE OF THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS IN THE AFTERNOONS AND EVENINGS. ANY WARMING FROM
THE BUILDING HI NEXT WEEK WILL PROBABLY BE COUNTERACTED BY MORE
CLOUDINESS.

.SAN...FIRE WEATHER WATCH...SEE LAXRFWSGX.
Hazardous weather outlook, Jul 21, 5:00 AM PST, 14 hours 10 minutes before
CAZ042-043-048-050-055>058-060>062-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

POSSIBLE SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING...
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...
APPLE AND YUCCA VALLEYS...
COACHELLA VALLEY...
SAN DIEGO COUNTY DESERTS...
TUESDAY THROUGH SUNDAY.

MACKECHNIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Orange

When
July 21, 7:10 PM PST
Where
Orange County, Huntington Beach
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Orange2003-07-2118MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365829.